Vaping has become America’s latest epidemic, and the number of vaping-related illnesses continues to increase daily. As of Sept. 24, the U.S. Centers for Disease Control estimated 530 confirmed cases of serious lung illnesses due to the effects of vaping. Nine deaths have now been reported.
Dr. Christine Bojanowski, an expert in pulmonary diseases and critical care medicine at the Tulane University School of Medicine, has done extensive research on vaping. She is available to speak about the issue and potential health risks associated with exposure.
“Even though electronic nicotine delivery systems have been promoted as an aid to stop smoking, there is insufficient evidence supporting the effectiveness of e-cigarettes when compared with no treatment or proven cessation treatments. In fact, in many cases, individuals trying to quit smoking conventional tobacco cigarettes by using e-cigarettes as a cessation aid will ultimately become dual users of both products. It is important to note as well that the predominant consumers of ENDS are adolescents and young adults, many of whom never smoked conventional tobacco cigarettes previously. Recent marketing and packaging of these products have been targeting a younger population. The result is that younger people are being exposed to much higher levels of nicotine and developing a more significant dependence at an earlier age.”
“Electronic nicotine delivery systems have been heavily marketed as a “safer” alternative to smoking conventional tobacco cigarettes. However, the health effects of vaping remain largely unknown and are of increasing concern. The effects do not seem to be infection-related. It is known that there are compounds found in e-liquids that have previously been linked to lung injuries such as Diacetyl (previously linked to cases of ‘popcorn lung’ and severe lung disease) and even heavy metals. Due to the wide variety seen in the composition of e-liquids, it is difficult to say what component or combination of components is potentially the most harmful for the lungs. Therefore, there is no device, composition, flavor or amount that we can say is ‘safe’.”
Click here for Dr. Bojanowski's expert pitch.